Alert archive / Georgia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 53, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Apr 28, 1997, 6:24 PM EDT for Franklin County, Stephens County, Georgia. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 1997, 6:24 PM EDT (22:24 UTC)
- Expired
- Apr 28, 1997, 7:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Franklin County, GA, Stephens County, GA
The radar
The Greer radar (KGSP), 106 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 6:35 PM EDT | Thunderstorm Wind 50 | Lavonia, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 4:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Apr 28, 5:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 282225 RRA SVRGSP GAC119-257-282315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 624 PM EDT MON APR 28 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 715 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHEAST GEORGIA ...FRANKLIN COUNTY...STEPHENS COUNTY WEATHER RADAR SHOWED SEVERE THUNDERSTORMS MOVING ACROSS FRANKLIN AND STEPHENS COUNTIES. THESE STORMS WILL PRODUCE LARGE HAIL AS THEY MOVE NORTHEAST AT 30 MPH. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:15 PM EDT, 4 hours 9 minutes earlier.
Area forecast discussion, Apr 28, 2:15 PM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
215 PM EDT MON APR 28 1997
CAE: PROBABLY CAN LET FFA EXPIRE WITH ZFP ISSUANCE...LIKELY POPS
TONIGHT STILL GOOD.
RAH: PROBABLY CAN LET FFA EXPIRE AT 5 PM...LIKELY POPS ALL AREAS
TONIGHT.
FFC: FCSTS ON TRACK.
WEDGE ACRS FA SHOWING SIGNS OF BECOMING MORE SHALLOW AS VIS IMAGERY
SHOWS MANY BINOVC DEVELOPING IN MTNS...(18Z AVL MTR OF SCT030 67/62
WITH A SE WIND). COLD CORE TROUGH ALONG WITH BEST FORCING &
OMEGA STILL PROGGED OVER THE FA LATE TODAY/THIS EVENING FEEL
CONSIDERABLE TSTM DEV STILL LIKELY...HENCE CONTINUATION OF LIKELY
POPS INTO TONIGHT.
AS FAR AS SEVERE THREAT...LATE AM SPC OUTLOOK TOOK MUCH OF FA OUT OF
SLT RISK DUE TO SFC STABLE LAYER...WHICH IS QUITE REASONABLE & STILL
WOULD EXPECT SVR CHANCES TO BE LIMITED TO ALONG & SOUTH OF SFC BNDRY.
FFA WISE...STEADY SUBSTANTIAL PCPN HAS CLEARED FA & ALTHOUGH HAD SOME
URBAN FLOODING PROBS THIS AM & RNFL TOTALS UPWARDS OF 2...FEEL
CONVECTIVE NATURE OF PCPN TONIGHT SHOULD KEEP ANY PROBLEMS LOCALIZED.
UPPER LOW WILL CONTINUE TO OPEN & PASS EAST OF FA BY 12Z TUE WITH
SYNOPTIC SUBSIDENCE GIVING RETURN TO SUNSHINE & NEAR SEASONABLE
READINGS. PATTERN REMAINS PROGRESSIVE FOR THE NEXT SVRL DAYS
AS OUR NEXT WX MAKER DIVES DIVES INTO NATIONS MIDSECTION WEDNESDAY
BRINGING OUR NEXT PCPN CHC WED NITE OR THURSDAY.
GSP 55/68/53/76 7300
AVL 51/64/48/74 7200
CLT 56/67/54/77 7300
CSHIn the hours before
Local storm report, Apr 28, 6:01 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
601 PM EDT MON APR 28 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
600 PM CLEMSON SC .50 INCH HAIL
04/28/97 PICKENS AMATEUR RADIO OPERATOR
REPORTS PEA TO MARBLE SIZE
HAIL IN CLEMSON
LGLLocal storm report, Apr 28, 6:03 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
601 PM EDT MON APR 28 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
600 PM CLEMSON SC .50 INCH HAIL
04/28/97 PICKENS AMATEUR RADIO OPERATOR
REPORTS PEA TO MARBLE SIZE
HAIL IN CLEMSON
LGLLocal storm report, Apr 28, 6:10 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
610 PM EDT MON APR 28 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
604 PM ANDERSON SC .50 INCH HAIL
04/28/97 ANDERSON ANDERSON PD REPORTS MARBLE
SIZE HAIL IN NORTHERN PORTION
OF CITY OF ANDERSON
LGLLocal storm report, Apr 28, 6:11 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
610 PM EDT MON APR 28 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
604 PM ANDERSON SC .50 INCH HAIL
04/28/97 ANDERSON ANDERSON PD REPORTS MARBLE
SIZE HAIL IN NORTHERN PORTION
OF CITY OF ANDERSON
LGLThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 5:28 PM EDT | Severe Thunderstorm Warning | GSP | Habersham | 47 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.